So after a long, long wait chemo number 4 is finally arriving! It’s been so long since I last had treatment that my hair has started to grow back and I now have a shaved head, rather than a bald one. I was never brave to go outside bald, but I shaved off my hair before chemo and loved it. So I am going to be leaving the wigs at home sometimes now (although hair may go again after next chemo). Look!
Ok. I am officially obsessed with hair. Have you noticed? You’d think given what is going on I’d focus on the “more-important-things”. Pssst. I think that it is because I cannot see the side effects of chemo on the inside, the way the drugs are stopping the rapidly reproducing cells to stop doing so. But I can see the effects that chemo is having on my exterior, on my outer shell. And that involves mainly hair, or lack of. I have been very lucky so far and have not had the nasty side effects that chemo can have on you: mouth ulcers so painful you cannot eat. Extremely sensitive gums. Changes in your taste buds (either by messing up your sense of taste or by stopping you from tasting anything). Metallic taste in your mouth. So really the only thing to talk about is hair. Because really you don’t wanna know about the tiny mouth ulcers i had on my tongue a couple of times. Or how for a few days my gums did feel sensitive. Or the uncomfortable heart burn I suffered for a week after each chemo. None of them were drastic enough to talk about.
What was pretty drastic was my last chemo session, number 3 and thus the one that took me to being right in the middle of my treatment. I had it on a monday and it wasn’t until the saturday that I left my bed. On that occasion I managed a 10 min round trip to the supermarket to pick up the guardian and some croissants. Then back to bed. The following day was slightly better. A trip to the local park with nick, which saw me in tears half way through, thinking I would not make it. But I did. We sat on a bench. It was one of those beautiful autumn days, when the sun is shining, the sky is clear blue and the air is fresh and crisp. The week after was, to my surprise, a recovery one too. But this time instead of bed I was on my sofa. Just feeling weak. Feeling down. Feeling hard done by. Feeling that life is just not fair and why-has-this-happened-to-me? just not fair.
And then the time for chemo number 4 came along. So I had my blood test and, voila! my white blood cells were low again. And again and again on the next 2 blood test. Hence the delay. I’t been over a month since I last did chemo. When your white cell count is very low your immune system is weak (or non-existent at times). They cannot give you chemo until your white cells are up again, so they can knock them down once more. But finally the time is arriving and I have to admit I am scared!
Why am I scared, you may wonder? I should be an “expert” by now. Well, well. They are changing my chemo drugs, from FEC to taxotere (docetaxel). And the potential side effects do not look pretty. I do not know how will I react to this treatment. … So it is, once again, back to the unknown. Here is the “official list” of side effects:
- Drop In Number Of White and Red Blood Cells
- Allergic Reactions To Chemotherapy Treatment
- Fluid Retention
- Chemotherapy Hair Loss
- Chemotherapy Fatigue
- Muscle Pain and Bone Pain
- Nail Changes
- Eye Changes
- Odd Sensations
- Mouth and Throat Irritation
- Infusion Site Reaction
So lets see. Nail changes. I have read (in bc forums) people saying that their nails fell off. Apparently to avoid that happening a good trick is to paint them with a dark shade of nail varnish. So I’ll be going for the goth look this week. The bone and muscle pain is also one that people seem to complain about quite a lot. I met a 32-year-old bc patient on my last chemo visit that was doing taxotere and she was telling me how much pain she was going through. And how painkillers only worked for an hour or so, then it was back to being in pain again. And how last time she was having her taxotere infusion (that’s what is called when they administer the drugs, infusion) she had to ask the nurses to stop as her spine started to really hurt. Which takes is to the last side effect “Infusion Site Reaction”. There is a risk that you’ll have an allergic reaction to this chemo drug so when you first have it they have to give it to you very slowly, just in case you have an infusion-site-reaction. God. It sounds really toxic. Oh, and have you noticed the “odd sensations” one? Vague or what? However I have also read other women who have reacted well, so there is hope. But, when they are going to give you a drug that comes with this warning
Some Taxotere® chemotherapy side effects may be dangerous and even life-threatening, such as serious infections, allergic reactions and fluid retention. It is important to report ALL side effects to your doctor or nurse.
I think it’s normal to be scared. If only a little.